Wyoming, 2022

Damaging Wind in Wyoming, September 8, 2022

September 8, 2022 · NWS UNR · 1 event in 1 county or zone

A thunderstorm briefly became severe as it approached the Newcastle area. The storm produced wind gusts near 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm briefly became severe as it approached the Newcastle area. The storm produced wind gusts near 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Sep 8, 12:44 PM MST, 3 hours 22 minutes earlier.

Area forecast discussion, Sep 8, 12:44 PM MST, 3 hours 22 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
144 PM MDT Thu Sep 8 2022

.DISCUSSION...(This Evening Through Thursday)
Issued at 143 PM MDT Thu Sep 8 2022

A broad trough covers the Pacific NW, producing showers and
storms across WY/MT. Clouds are spreading into the northern
plains, as well as smoke from western US wildfires. A surface
trough stretches across the Dakotas, and the cold front is making
its way through the CWA. A few showers have developed this
afternoon, but with dry air near the surface, not much has reached
the ground so far. Temperatures have risen to 100 degrees across
south central SD, but have already fallen to the upper 60s across
parts of northwestern SD.

As the cold front and stronger upper-level energy move into the
region late this afternoon and evening, a few stronger thunderstorms
will be possible. However, CAPE is very low. Inverted-V soundings
suggest the potential for some strong wind gusts initially across
northeastern WY, but overall non-severe storms are expected. PWATs
will be 150-170% of normal, and so heavy rain will be possible
tonight. Gusty northerly winds will gradually diminish this evening.
Significantly cooler air will settle into the region tonight and
Friday: lows tonight will be in the 40s and lower 50s on the plains,
with some 30s possible in the Black Hills.

Showers will continue into Friday, especially across northeastern WY
and the Black Hills. As the secondary shortwave/main trough axis
swings through the region Friday night, best frontogenesis will be
across NE. Have decreased PoPs Friday night into Saturday, now
expecting most of the precip to be to our south. Chilly temperatures
are expected, with highs only in the 50s and 60s on the plains;
parts of the Hills may not make it out of the 40s. Some places on
the plains may reach the 30s for lows Friday night. Also, cannot
rule out some light, non-accumulating snow in the Hills early
Saturday morning.

Upper ridging will develop behind the trough, resulting in dryer
weather and a warming trend beginning Saturday. Highs will remain
below average this weekend (60s Saturday, 70s Sunday), but
temperatures will warm back into the 80s early next week. Models are
suggesting more of an active pattern towards the end of next week.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Friday)
Issued At 1105 AM MDT Thu Sep 8 2022

VFR conditions will continue today. Smoke from western US
wildfires will reduce visibility in many areas, but expect VFR
conditions to hold.

A cold front continues to push southward through the area and
winds have shifted out of the northwest. There is a chance of
showers and thunderstorms this afternoon and tonight. MVFR
conditions are possible this evening and overnight with these
showers; localized VFR conditions are possible within heavier
precipitation cores.

&&

.FIRE WEATHER...
Issued At 143 PM MDT Thu Sep 8 2022

Dry and breezy conditions will persist through the
afternoon, but then widespread showers and isolated thunderstorms
will overspread the area this evening. Winds will gradually diminish
overnight, but precipitation will continue into Friday.
Significantly cooler temperatures are also expected Friday, with
minimum relative humidity 30 to 50%.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Red Flag Warning until 7 PM MDT this evening for SDZ321>326-
     329>335.
WY...Red Flag Warning until 7 PM MDT this evening for WYZ315-317.
&&

DISCUSSION...Pojorlie
AVIATION...Eagan
FIRE WEATHER...Pojorlie
Hazardous weather outlook, Sep 8, 3:04 AM MST, 13 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
404 AM MDT Thu Sep 8 2022

SDZ012-024-028-WYZ054-056-057-071-091300-
Butte-Northern Black Hills-Central Black Hills-Northern Campbell-
Western Crook-Wyoming Black Hills-Northeastern Crook-
404 AM MDT Thu Sep 8 2022

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

There is a marginal risk (level 1 of 5) of severe thunderstorms
this afternoon and tonight, meaning that isolated severe storms
are possible. Primary hazards include damaging wind gusts and
locally heavy rain.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ013-025>027-029>031-041-042-072>074-WYZ055-058-091300-
Northern Meade Co Plains-Northern Foot Hills-Rapid City-
Southern Foot Hills-Southern Black Hills-Custer Co Plains-
Pennington Co Plains-Fall River-Oglala Lakota-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Southern Campbell-Weston-
404 AM MDT Thu Sep 8 2022

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

There is a marginal risk (level 1 of 5) of severe thunderstorms
this afternoon and tonight, meaning that isolated severe storms
are possible. Primary hazards include damaging wind gusts and
locally heavy rain.

A red flag warning is in effect today into the early evening
hours. Very dry and breezy conditions are expected across these
areas, producing critical fire weather conditions.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-091300-
Harding-Perkins-
404 AM MDT Thu Sep 8 2022

This Hazardous Weather Outlook is for portions of northwestern
South Dakota.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms this afternoon and tonight.
Severe storms are not expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ014-032-043-044-046-047-049-091300-
Ziebach-Haakon-Jackson-Bennett-Mellette-Todd-Tripp-
404 AM MDT Thu Sep 8 2022 /504 AM CDT Thu Sep 8 2022/

This Hazardous Weather Outlook is for portions of western South
Dakota.

.DAY ONE...Today and Tonight

A red flag warning is in effect today into the early evening
hours. Very dry and breezy conditions are expected across these
areas, producing critical fire weather conditions.

There is a chance of thunderstorms tonight. Severe storms are not
expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Sep 8, 2:31 PM MST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Rapid City SD
331 PM MDT Thu Sep 8 2022

SDZ001-002-012-025-WYZ054>058-071-082300-
Butte SD-Perkins SD-Northern Foot Hills SD-Harding SD-Weston WY-
Northern Campbell WY-Northeastern Crook WY-Wyoming Black Hills WY-
Western Crook WY-Southern Campbell WY-
331 PM MDT Thu Sep 8 2022

...Gusty showers and isolated thunderstorms will impact portions of
Harding, western Butte, northwestern Perkins, northwestern Lawrence,
Campbell, western Weston and Crook Counties through 500 PM MDT...

At 329 PM MDT, Doppler radar was tracking gusty showers and isolated
thunderstorms along a line extending from 6 miles west of Mud Buttes
to 12 miles southeast of Red Wall. Movement was east at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
  Northeastern Wyoming and far northwestern South Dakota.

This includes...
 Interstate 90 in South Dakota between Mile Markers 1 and 4.
 Interstate 90 in Wyoming between Mile Markers 96 and 207.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4350 10504 4350 10602 4499 10602 4499 10406
      4595 10404 4595 10250
TIME...MOT...LOC 2129Z 264DEG 31KT 4599 10390 4332 10667

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Helgeson
Special weather statement, Sep 8, 3:32 PM MST, 34 minutes before
Special Weather Statement
National Weather Service Rapid City SD
432 PM MDT Thu Sep 8 2022

SDZ001-002-012-024-025-027>029-041-072-073-WYZ054>058-071-090000-
Perkins SD-Central Black Hills SD-Northern Foot Hills SD-
Southern Black Hills SD-Sturgis/Piedmont Foot Hills SD-Harding SD-
Northern Black Hills SD-Butte SD-Fall River SD-
Southern Foot Hills SD-Southern Meade Co Plains SD-Weston WY-
Northeastern Crook WY-Wyoming Black Hills WY-Western Crook WY-
Southern Campbell WY-Northern Campbell WY-
432 PM MDT Thu Sep 8 2022

...Gusty showers and scattered thunderstorms will impact portions of
Harding, Butte, southwestern Meade, western Custer, northwestern
Perkins, Lawrence, western Fall River, southwestern Pennington,
southeastern Campbell, Weston and Crook Counties through 600 PM
MDT...

At 431 PM MDT, Doppler radar was tracking gusty showers and
scattered thunderstorms along a line extending from 13 miles south
of Scranton to 5 miles north of Alva to 10 miles east of Bill.
Movement was east at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Spearfish, Sturgis, Belle Fourche, Newcastle, Lead, Custer, Lemmon,
Sundance, Hill City, Edgemont, Buffalo, Dewey, Summerset, Deadwood,
Harding, Upton, Moorcroft, Whitewood, Johnson Siding and Newell.

This includes...
 Interstate 90 in South Dakota between Mile Markers 1 and 49.
 Interstate 90 in Wyoming between Mile Markers 144 and 207.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4301 10405 4350 10406 4351 10530 4500 10502
      4501 10404 4594 10404 4595 10201 4587 10200
      4492 10308 4301 10375 4300 10375
TIME...MOT...LOC 2231Z 259DEG 41KT 4596 10317 4477 10446 4322 10506

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Helgeson
Local storm report, Sep 8, 3:42 PM MST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
442 PM MDT THU SEP 08 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     NON-TSTM WND GST 3 WSW FAIRBURN          43.68N 103.26W
09/08/2022  M50 MPH          CUSTER             SD   MESONET

&&

WFO UNR

The radar

The Rapid City radar (KUDX), 121 km away, was scanning. The volume nearest the first event began at 23:04 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Weston

When
September 8, 4:06 PM MST
Where
Weston County, 6 mi WNW of Newcastle
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
43.893, -104.311

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1052213.